Injection Site Reactions

Author: OncoLink Team
Last Reviewed:

What is an injection site reaction?

Some medications are given in the vein (IV) or into your skin with a needle (subcutaneous, or SubQ, and intramuscular, or IM). These medications can cause reactions in the tissues around an IV or central line. There are two types of reactions that can happen:

  • Irritation reactions are caused by a sensitivity or allergic reaction to the drug or something in the medication. These can be called “flare reactions” and happen during, or right after, the medication is given.
  • Extravasation reactions happen when the chemotherapy drug leaks from the blood vessels into the nearby tissues. This happens in the area where the IV catheter or central line is. Extravasation reactions may appear right away or may happen hours later.

Extravasation reactions can be harmful to the area of the body where the reaction happens. Some medications are known to cause extravasation and special actions may be taken to prevent it. The risk of extravasation with a central line is less than if a peripheral IV (an IV placed in your hand or arm) is used. PICC lines, port-a-caths and tunneled catheters are all central lines.

How do I manage an injection site reaction?

How a reaction is treated depends on the type of reaction that has occurred. Extravasation reactions can cause severe and lasting tissue damage if not treated right away. Your healthcare team will remove as much of the drug as possible from the tissues and may use antidote medications (medications that counteract the medication that is causing the problem) to lessen the damage. Plastic surgery may be needed if there is severe tissue damage or a delay in treatment. Hot or cold packs may be used. The treatment depends on which medication caused the reaction.

Sensitivity or flare reactions are treated with ice or heat, depending on the drug causing the reaction. Do not try to treat injection site reactions yourself unless you have been given specific information by your care provider. If you show signs of an injection site reaction, seek help right away.

When should I contact my care team?

If you have pain, redness, blistering, or itching in the skin around or near the injection site during or after a chemotherapy treatment, let your nurse know or call your care provider right away.

References

Balagula Y, Rosen ST, Lacouture ME. The emergence of supportive oncodermatology: the study of dermatologic adverse events to cancer therapies. Journal of the American Academy of Dermatology. 2011;65(3):624-35.

BreastCancer.Org. Injection Site Reactions. 2017. Found at: https://www.breastcancer.org/treatment/side_effects/inject_site_react

Kurtin S, Knop CS, Milliron T. Subcutaneous administration of bortezomib: strategies to reduce injection site reactions. Journal of the advanced practitioner in oncology. 2012;3(6):406-10.

Langer SW.  Extravasation Reactions. Dermatologic Principles and Practice in Oncology: Conditions of the Skin, Hair, and Nails in Cancer Patients.  2013. pp. 295-300.

Romano A, Torres MJ, Castells M, Sanz ML, Blanca M. Diagnosis and management of drug hypersensitivity reactions. The Journal of allergy and clinical immunology. 2011;127(3 Suppl):S67-73.

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 

Blogs

May 28, 2019

“I hope that someday you will be as great a nurse as Barb”

by Carolyn Vachani, MSN, RN, AOCN


Feedback?

Thank you for your feedback!